Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

May 26, 2016Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at May 26, 2016, 3:29 PM EDT for Wyoming County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 3:29 PM EDT (19:29 UTC)
Expired
May 26, 2016, 4:30 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY

County Wyoming County, NY

The radar

The Buffalo radar (KBUF), 42 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS81 KBUF 261929
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
329 PM EDT THU MAY 26 2016

NYZ012-085-262030-
SOUTHERN ERIE-WYOMING-
329 PM EDT THU MAY 26 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE...NORTHEASTERN
CATTARAUGUS AND CENTRAL WYOMING COUNTIES...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHAFFEE...OR 11
MILES SOUTHEAST OF EAST AURORA...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOSTON...SPRINGVILLE...WARSAW...COLDEN...ARCADE...CHAFFEE...VARYSBURG...EAST
CONCORD...NORTH BOSTON AND CONCORD.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4264 7888 4283 7806 4256 7806 4253 7846
      4254 7847 4250 7879
TIME...MOT...LOC 1927Z 259DEG 28KT 4261 7853 

$$

WELCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 26, 2:44 PM EDT, 45 minutes earlier.

Area forecast discussion, May 26, 2:44 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
244 PM EDT THU MAY 26 2016

.SYNOPSIS...
A ridge of high pressure will set up over the western Atlantic
for the next several days bringing summertime warmth. Along with
the warm temperatures, an increase in humidity will also bring
increasing chances of showers and thunderstorms each day leading
up to and into the Memorial Day weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
The heat and humidity have made way across the forecast area this
afternoon behind a warm front that lifted northward earlier. This
elevated heat and humidity will contribute to shower and
thunderstorm activity this afternoon. A shortwave trough is
showing up on water vapor imagery at 2pm nearing the eastern end
of Lake Erie. This is forcing a more widespread area of showers
and thunderstorms over and north of the northwest quad of Lake
Ontario with more isolated to scattered showers and limited
thunderstorms inland of the stable Lake Erie lake breeze from near
Jamestown to just west of Rochester. Pockets of SBCAPE east of the
lake breeze are running between 500-1000 j/kg per SPC Mesoanalysis
with steep low level lapse rates near 9C/km.

The limiting factors in more widespread or stronger convection are
weak mid-level lapse rates 5.5C/km and weak 0-6km wind shear of only
20-25kts. Have made some tweaks to POPs to remove/lower probs in the
Lake Breeze area and shifted the likely POPs more toward the Genesee
River Valley and Finger Lakes. Scattered to numerous showers and
thunderstorms developing this afternoon should work eastward across
the forecast area through the early evening hours before weakening.
East of Lake Ontario expect just chances of showers early this
afternoon then increasing with the approach of the area of storms
running along the northern half of Lake Ontario. Though mainly sub-
severe storms are expected, PWATS climbing above 1.5 inches could
allow some storms to produce heavy rain.

Tonight, the shortwave will push into New England. This combined
with diminishing instability will result in convection ending from
west to east. Overnight it will be mainly dry, although a few spotty
showers or thunderstorms still cannot be ruled out in the weak warm
advection regime, especially if any convectively generated vorticity
maxima from upstream drift into the region. The combination of
boundary layer moisture and light winds may result in patchy fog in
any areas with ample clearing. The elevated humidity levels will
make for a very mild night with Lows only slipping back into the mid
60s across the Lake Plains, and lower 60s inland.

On Friday heat and humidity levels will continue their upwards
tick. 850mb temperatures rise to about +16C which should support
surface highs in the 80s for most except right along the lakeshores.
Dewpoints are forecast to rise toward the mid 60s for most making
for a more uncomfortable humidity level. Shower and thunderstorm
coverage is forecast to be much more limited despite the higher heat
and humidity and forecast of a little better instability. Upper
level ridging building overhead will will make for a lack of any
significant synoptic scale trigger along with more of an influence
from the stabilizing lake breezes. Have only included chance POPs
for the Southern Tier and Southern Finger Lakes well away from the
Lakes leaving Buffalo to Rochester to Watertown dry.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
An upper level ridge will extend from Bermuda to the Lower Great
Lakes Region Friday Night through Sunday.  This will bring mid-
summers warmth and a persistent but small chance for showers and
thunderstorms to our region during the holiday weekend.

The big story for the weekend will be the early season heat, which
will approach record levels on Saturday. Highs will range from the
mid 80s to around 90 inland of the lake breeze on Saturday, with
Sunday just a few degrees cooler. Dew points will be in the mid to
upper 60s which will result in muggy conditions and limit cooling
overnight.

The best chance for showers and thunderstorms will be during the
afternoon and early evening hours when daytime heating helps
destabilize the atmosphere. The combination of boundary layer
moisture and heating will result in fairly impressive instability
with NAM/GFS BUFKIT showing afternoon CAPES climbing over 2000 J/Kg
inland of the lake breeze. Despite this instability, upper level
ridging will limit large scale lift. Lacking a focus, expect
diurnally driven thunderstorms to be fairly sparse in areal
coverage, mainly focusing on and inland of lake breeze or boundaries
or across higher terrain. Model QPFs may be misleading due to
smoothing of lower resolution guidance when in reality there will
heavy but localized downpours. As a result will carry mostly low to
mid-range chance POPS during the afternoon and evening hours
Saturday and Sunday.

Even without any large scale lift at night, weak impulses may cross
the top of the ridge. Therefore it is difficult to completely rule
any showers during the nighttime and morning hours, but the chances
are very small with very limited areal coverage. A shortwave will
approach the region from the Upper Lakes as the ridge starts to
break down Sunday night. This will result in an increasing chance
for showers late Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Summers warmth will begin this period...with a slight break midweek
as both air and dewpoint temperatures will turn down a few degrees.

A shortwave trough of low pressure will round the ridge over the
western Great Lakes region with the highest chances for showers on
Monday across the region as it crosses. This shortwave looks to also
shunt Atlantic moisture to our east...this moisture flowing
northward from tropical activity off the Southeast states. This will
allow for lowering of the humidity if the plume of moisture remains
to our east as well as a dry period for both Tuesday and Wednesday.

High Monday through Wednesday will range from the mid 70s to the
lower 80s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
An upper level disturbance is crossing the region this afternoon.
This is triggering scattered to numerous shower and thunderstorm
activity inland from the lake breezes. Greatest confidence in
convection is found from KJHW to KROC east across the Finger Lakes,
where instability will be maximized, while storms have been removed
from KBUF/KIAG due to the SW lake breeze flow. East of Lake Ontario
convection will arrive later as the convection pushing east along
the northern half of Lake Ontario shifts east.

Shower and thunderstorm activity will diminish tonight with the
disturbance well east of the forecast area along with the lost of
heating. There is a possibility of some patchy fog which has been
placed into KJHW late tonight. Kept MVFR level as confidence is
lower for IFR.

On Friday expect VFR again with storm coverage limited to well south
of BUF-ROC line. Have included VCSH for now at KJHW with convective
initiation timing still somewhat uncertain.

Outlook...

Friday night through Monday...Mainly VFR with a chance of showers
and thunderstorms.
Tuesday...VFR.

&&

.MARINE...
A ridge of high pressure will settle over the east coast through the
holiday weekend. An increase in heat and humidity will allow some
scattered showers and thunderstorms will be possible this afternoon
and evening. Winds and waves outside of any storms will remain
fairly negligible through the next few days. The tranquil pattern
will continue through the end of the week, although thunderstorms
may produce locally higher winds and waves at times each day through
the weekend.

&&

.CLIMATE...
The first extended period of summer's warmth will be upon us this
weekend. Temperatures will climb well into the 80s, of which some
of these daily readings may near record levels. Listed below are
the records for our three climate stations.

BUFFALO...

Friday.....May 27th...Record High Maximum...89F...1978
......................Record High Minimum...69F...1991

Saturday...May 28th...Record High Maximum...86F...2012
......................Record High Minimum...69F...1911

Sunday.....May 29th...Record High Maximum...87F...1987
......................Record High Minimum...68F...1987

ROCHESTER...

Friday.....May 27th...Record High Maximum...92F...1978
......................Record High Minimum...70F...1918

Saturday...May 28th...Record High Maximum...93F...1911
......................Record High Minimum...68F...1939

Sunday.....May 29th...Record High Maximum...92F...2006
......................Record High Minimum...69F...1908

WATERTOWN...

Friday.....May 27th...Record High Maximum...87F...1960
......................Record High Minimum...67F...1991

Saturday...May 28th...Record High Maximum...85F...2012
......................Record High Minimum...64F...1987

Sunday.....May 29th...Record High Maximum...87F...2012
......................Record High Minimum...63F...2006

A climatic day is between 1 AM EDT to 1 AM EDT.

Temperature records for Buffalo and Rochester date back to 1871,
while records for Watertown start in 1949.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...APFFEL
LONG TERM...THOMAS
AVIATION...SMITH
MARINE...SMITH
CLIMATE...THOMAS
Hazardous weather outlook, May 26, 5:00 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT THU MAY 26 2016

NYZ001>008-010>014-019>021-085-270900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 26, 3:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
329 PM EDT THU MAY 26 2016

NYZ012-085-262030-
SOUTHERN ERIE-WYOMING-
329 PM EDT THU MAY 26 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE...NORTHEASTERN
CATTARAUGUS AND CENTRAL WYOMING COUNTIES...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHAFFEE...OR 11
MILES SOUTHEAST OF EAST AURORA...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOSTON...SPRINGVILLE...WARSAW...COLDEN...ARCADE...CHAFFEE...VARYSBURG...EAST
CONCORD...NORTH BOSTON AND CONCORD.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4264 7888 4283 7806 4256 7806 4253 7846
      4254 7847 4250 7879
TIME...MOT...LOC 1927Z 259DEG 28KT 4261 7853

WELCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:32 PM EDTSpecial Weather StatementBUFMonroe43 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.